Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 218, NWS Morristown, TN

August 18, 2002Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 18, 2002, 7:21 PM CDT for Marion County, Tennessee. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2002, 7:21 PM CDT (00:21 UTC)
Expired
Aug 18, 2002, 8:15 PM CDT
In force
54 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1933 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

312 
WUUS54 KMRX 190021
SVRMRX
TNC115-190115-
/NEW.KMRX.SV.W.0290.190020-190115/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM CDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE

* UNTIL 815 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MONTEAGLE...OR 15 MILES NORTHWEST OF
  JASPER...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JASPER AROUND 800 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY $$

LAT...LON 3532 8580 3521 8597 3499 8568 3513 8547

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:00 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 18, 2:00 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT SUN AUG 18 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT SUN AUG 18 2002

THUNDERSTORMS/SHOWERS POPPING OVER MIDDLE TN TO CUMBERLAND PLATEAU.
CONSOLIDATING INTO A SOLID LINE AT LEADING EDGE. TODAYS POPS GOOD.
THESE WILL MOVE THROUGH THE ENTIRE CWA FROM WEST TO EAST AND DROP
MUCH NEEDED RAIN ON MOST PLACES. EXACT TOTALS UP IN THE AIR.

WE STILL SIT AHEAD OF THE WEAKENING FRONT TO THE NORTHWEST. MODELS
WEAKEN FRONT STILL FURTHER UNTIL ITS A SHADOW OF ITS FORMER SELF
BY ITS ARRIVAL MONDAY NIGHT. IT WILL SWEEP THROUGH THE REGION
KEEPING A CHANCE FOR CONVECTION THROUGH MONDAY NIGHT. HAVE REMOVED
ALL MENTION OF PRECIP FOR TUESDAY THROUGH THURSDAY DUE TO DEEP
DRYING AND BUILDING OF RIDGE (REMOVAL OF UPPER SUPPORT). NOT TO
SAY THAT AN ISOLATED SHOWER WONT FIRE SOMEWHERE IN THE SUNSHINE, SO
LEFT 10 POP IN REVISED DIGITAL FORECAST.

TEMPS AND WINDS LOOK BUT DID TWEAK WIND DIRECTIONS A BIT TO ACCOUNT
FOR SLIGHT WIND SHIFT WHEN FRONT MEANDERS ACROSS REGION. DONT
BELIEVE FOG WILL WARRANT PLACEMENT IN FORECAST.

LATER ON IN EXTENDED...ANOTHER FRONT COMES ON FRIDAY-SATURDAY.
MODELS DEPICT IT MORE STRONGLY THAN THIS ONE. HOWEVER...IT MIGHT
BECOME WEAKER AS THE WEEK PROGRESSES. STILL...PUT SLIGHT CHANCE
IN FRIDAY AND CHANCE ON SATURDAY. BACK TO PARTLY CLOUDY SUNDAY,
WHICH WAS A LITTLE DIFFICULT TO DECIDE, BUT SO FAR OUT AND WITH THE
MOISTURE AND DYNAMICS A LITTLE SO-SO WENT WITH CONSERVATIVE WORDING.

FOLLOWING FORECAST ARE PRELIMINARY:

CHA   71  91  69  90 /  30  30  30  10
TYS   69  89  67  89 /  30  30  30  10
TRI   66  86  64  87 /  30  30  30  10
OQT   69  88  67  88 /  30  30  30  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

BB

*********************************************************************
LATE MORNING FORECAST DISCUSSION
940 AM EDT SUN AUG 18 2002

WILL UPDATE ZONES TO REMOVE MORNING FOG WORDING.  WILL LEAVE POPS AS
IS WITH CONVECTION ALREADY TAKING PLACE IN SE TN AND SOLAR HEATING
ON TRACK TO FIRE THINGS UP.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

BB

*********************************************************************
MORNING FORECAST DISCUSSION
330 AM EDT SUN AUG 18 2002

FRONT ACROSS THE OHIO VALLEY REMAINS NEARLY STATIONARY WITH GOOD
SOUTHWEST FLOW CONTINUING AT ALL LEVELS OVER THE NEXT FEW DAYS.  THE
FRONT WILL SLOWLY SAG SOUTH AND BE NEAR THE FORECAST AREA LATE
MONDAY OR EARLY TUESDAY.  SCATTERED SHOWERS WILL CONTINUE INTO
TUESDAY.

MODELS VERY CLOSE AS IS GUIDANCE NUMBERS.  ONLY MINOR DEVIATION FROM
A BLEND FORECAST OF NGM...AVN FORECAST NUMBERS.

CHA   90  70  91  71 /  50  30  30  20
TYS   88  69  90  70 /  50  30  30  20
TRI   87  66  88  67 /  50  30  30  20
OQT   88  69  90  70 /  50  30  30  20

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

*********************************************************************
EVENING FORECAST DISCUSSION
900 PM EDT SAT AUG 17 2002

SHOWERS AND ISOLATED THUNDERSTORMS HAVE MOVED EAST AND NORTHEAST OUT
OF THE FORECAST AREA THIS EVENING AS THE SUN HAS SET. BEST
INSTABILITY AHEAD OF COLD FRONT APPROACHING THE OHIO VALLEY LIES TO
THE NORTHWEST AND WEST OVER KENTUCKY AND WEST TENNESSEE. WEAK
VORTICITY LOBE WILL MOVE NORTHEAST OUT OF MS AND NORTH AL INTO
MIDDLE TN OVERNIGHT AND EARLY SUNDAY. WITH REDEVELOPMENT POSSIBLE
SOUTHWEST AND WEST OF THE FORECAST AREA RELUCTANT TO TAKE OUT SLIGHT
CHANCE FOR FEAR SHOWERS AND A POSSIBLE THUNDERSTORM WILL MOVE IN
LATER. UPDATE TO DECREASE WINDS.

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:28 PM CDTSevere Thunderstorm WarningMRXKnox47 min
Aug 19, 1:38 PM CDTSevere Thunderstorm WarningMRXHancock37 min
Aug 19, 1:45 PM CDTSevere Thunderstorm WarningMRXMcMinn, Monroe45 min
Aug 19, 1:52 PM CDTSevere Thunderstorm WarningMRXGreene38 min
Aug 19, 2:58 PM CDTSevere Thunderstorm WarningMRXMorgan47 min
Aug 19, 3:01 PM CDTSevere Thunderstorm WarningMRXScott44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.